Alert archive / Louisiana / Flash Flood Warnings in 2009
Flash Flood Warning 36, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Oct 26, 2009, 6:56 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 26, 2009, 6:56 PM CDT (23:56 UTC)
- Expired
- Oct 26, 2009, 9:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 9 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 26, 7:00 PM CDT | FLASH FLOOD | 4 S Lake Charles, LA | WATER ENTERED A FEW HOMES IN THE AREA OF SUNDALE DRIVE |
| Oct 26, 7:36 PM CDT | FLASH FLOOD | Lake Charles, LA | NWS EMPLOYEE REPORTS A FOOT OF WATER OVER ENTERPRISE BLVD NEAR ST. LOUIS HIGH SCHOOL. |
| Oct 26, 8:00 PM CDT | FLASH FLOOD | 6 S Lake Charles, LA | NWS EMPLOYEE REPORTS ABOUT ONE HALF FOOT OF WATER ON AIRPORT ROAD. |
| Oct 26, 8:40 PM CDT | FLASH FLOOD | 3 Se Lake Charles, LA | ONE HOME FLOODED FROM FLASH FLOODING ALONG AN UPSTREAM REACH OF KAYOUCHEE COULEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 262356
FFWLCH
LAC019-270245-
/O.NEW.KLCH.FF.W.0036.091026T2356Z-091027T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
656 PM CDT MON OCT 26 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
THIS INCLUDES THE CITIES OF...WESTLAKE...SULPHUR...MOSS BLUFF...
LAKE CHARLES...IOWA...
* UNTIL 945 PM CDT
* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN LAKE
CHARLES CONTINUED TO INDICATE MODERATE TO OCCASIONALLY HEAVY
RAINFALL OCCURRING OVER EASTERN CALCASIEU PARISH. SOME LOCATIONS IN
THE WARNED AREA HAVE RECEIVED OVER FOUR INCHES OF RAIN IN THE PAST
THREE HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE
LIKELY AS AREAS OF RAIN CONTINUE TO DEVELOP OVER THE GULF OF MEXICO
THEN MOVE NORTHWARD ACROSS THE AREA. ALTHOUGH THESE ADDITIONAL
AMOUNTS ARE EXPECTED TO BE LESS THAN WHAT PREVIOUSLY FELL...THEY
WILL ONLY AGGRAVATE THE WATER ALREADY RISING ACROSS EASTERN
CALCASIEU PARISH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEBLEU
SETTLEMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 3006 9345 3032 9342 3034 9302 3027 9302
3026 9300 3010 9297
$$
251 follow-up statement
000
WGUS74 KLCH 270257
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
957 PM CDT MON OCT 26 2009
LAC019-270315-
/O.EXP.KLCH.FF.W.0036.000000T0000Z-091027T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALCASIEU LA-
957 PM CDT MON OCT 26 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN CALCASIEU
PARISH...
AT 950 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN LAKE CHARLES
CONTINUES TO INDICATE A LARGE AREA OF LIGHT TO MODERATE RAIN
COVERING EASTERN CALCASIEU PARISH. HOWEVER RAINFALL RATES WITH THIS
ACTIVITY HAVE BEEN STEADILY DIMINISHING AS THE HEAVIER
PRECIPITATION MOVES OFF TO THE EAST. THEREFORE THE FLASH FLOOD
WARNING WHICH HAD BEEN IN EFFECT HAS BEEN ALLOWED TO EXPIRE. HOWEVER
THE ADDITIONAL RAINFALL TONIGHT COULD BRIEFLY INTENSIFY WHICH WOULD
SLOW THE RECESSION OF FLOOD WATERS WHICH DEVELOPED EARLIER...AND
RESIDENTS OF THESE AREAS SHOULD BE READY TO TAKE QUICK ACTION SHOULD
ADDITIONAL WARNINGS BE REQUIRED THROUGH THE NIGHT.
LAT...LON 3006 9345 3032 9342 3034 9302 3027 9302
3026 9300 3010 9297
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 3:10 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Oct 26, 3:10 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
310 PM CDT MON OCT 26 2009
.SYNOPSIS...
A SHALLOW FRONTAL-WAVE CYCLONE WILL FORM NEAR CAMERON THIS EVENING
...COMPLETE WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST TO ACROSS
THE TEXAS OFFSHORE WATERS...AND A LEADING WARM FRONT EXTENDING EAST
ACROSS THE I-10 PRAIRIES OF LOUISIANA.
THE WAVE CYCLONE WILL JUMP NORTHEAST...IN TANDEM WITH CUT-OFF LOW
MENTIONED BELOW...REACHING JACKSON NEAR NOON ON TUESDAY.
FURTHER-UP...SALIENT SHORTWAVES (OR JETSTREAKS) ARE ROTATING AROUND
A CUT-OFF LOW VICINITY THE RED RIVER VALLEY...BEFORE SWINGING TO THE
NORTHEAST THROUGH THE WESTERN UPPER GULF COAST STATES.
THE CUT-OFF LOW WILL OPEN-UP INTO A SHORTWAVE WESTERLY TROUGH ON
TUESDAY...WHILE PROPAGATING EASTWARD ACROSS NORTHRN LOUISIANA.
&&
.DISCUSSION...
FOR TONIGHT...AN ADIABATIC ANALYSIS OF THE GFS SOLUTION REVEALS STRONG
SLANTWISE ASCENT OF INCOMING GULF AIR. THIS SLANTWISE ASCENT IS
PHASING IN WITH THE JETSTREAK ASCENT ASSOCIATED WITH PASSING
SHORTWAVES ALOFT.
WITH REGARD TO MOISTURE...THE PRECIPITABLE WATER CONTINUES RUNNING
NEAR 150 PERCENT OF NORMAL...MOISTURE IS PLENTIFUL.
THE LIMITING FACTOR IS INSTABILITY...WHICH IS MARGINAL AT BEST.
THE COMBINED-LIFTING OF MOIST STABLE AIR HAS RESULTED IN A
MODERATE RAIN SHIELD...WITH A FEW EMBEDDED HEAVIER SHOWERS.
BELIEVE THAT AREAL FLOODING...RATHER THAN THE MORE CONVECTIVE
FLASH FLOODING...IS THE PRIMARY THREAT FOR TONIGHT.
FOR TOMORROW...RAIN WILL BE ENDING FROM WEST TO EAST...AS THE WAVE
CYCLONE JUMPS NORTHEAST.
&&
.MARINE...
CONFUSED SEAS ARE EXPECTED AFTER MIDNIGHT...AS NORTHERLY WIND WAVES
IN THE POST-FRONTAL AIR WILL OPPOSE SOUTHERLY SWELLS IN THE
PRE-FRONTAL AIR. THE SEAS WILL BE RATHER STEEP WITH A DOMINANT WAVE
PERIOD RUNNING AROUND 5 SECONDS.
&&
.SHORT-TERM OUTLOOK...
THE GFS COMPUTES LEE SIDE CYCLOGENESIS OVER WESTERN KANSAS ON
WEDNESDAY...WITH THE SUBSEQUENT DEEPENING CYCLONE TRAVELING NORTH
ACROSS NEBRASKA BY THURSDAY EVENING. THE EXTENSIVE COUNTER-CLOCKWISE
CIRCULATION ASSOCIATED WITH THIS HIGHLY-BAROCLINIC CYCLONE WILL PUSH
ANOTHER COLD FRONT THROUGH THE WESTERN UPPER GULF COAST STATES BY
OVERNIGHT THURSDAY.
SHOWERS AND THUNDERSTORMS MAY ORGANIZE IN LINES WITH THE APPROACH OF
THIS STRONG COLD FRONT. THE ATMOSPHERE IS UNSTABLE WITHIN THIS
TIME FRAME...SEVERE WEATHER CANNOT BE RULED OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 59 68 54 78 68 / 100 20 10 10 50
KBPT 57 66 50 78 70 / 100 20 10 10 50
KAEX 55 63 47 77 64 / 100 60 10 10 30
KLFT 60 69 54 78 68 / 100 40 10 10 30
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
MARY...UPPER ST. MARTIN...VERMILION...VERNON.
TX...FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES:
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...TYLER.
GM...NONE.
&&
TRARESHazardous weather outlook, Oct 26, 3:52 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 352 PM CDT MON OCT 26 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-271100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 352 PM CDT MON OCT 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF TONIGHT. A CONTINUOUS RAIN WILL RESULT IN MEAN AREAL RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES. LOCAL AMOUNTS TO 4 INCHES IS POSSIBLE. RAIN WILL BE ENDING FROM WEST TO EAST BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL SET-OFF SCATTERED SHOWERS AND THUNDERSTORMS ON THURSDAY. THUNDERSTORMS MAY ORGANIZE INTO LINES BY THURSDAY EVENING...AS THE COLD FRONT ADVANCES SOUTH AND EAST... EXITING THE WESTERN UPPER GULF COAST STATES BY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AND THURSDAY EVENING.
In the hours before
Local storm report, Oct 26, 4:18 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
418 PM CDT MON OCT 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HEAVY RAIN 5 NW LAKE CHARLES 30.25N 93.27W
10/26/2009 M1.52 INCH CALCASIEU LA PUBLIC
COCORAHS OBSERVER RECEIVED 1.52 INCHES IN 30 MINUTES.
&&
BRAZZELLLocal storm report, Oct 26, 4:32 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
432 PM CDT MON OCT 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HEAVY RAIN 6 S LAKE CHARLES 30.12N 93.22W
10/26/2009 M2.00 INCH CALCASIEU LA ASOS
THE LAKE CHARLES ASOS REPORTED 2.00 INCHES IN 31 MINUTES.
&&
BRAZZELLLocal storm report, Oct 26, 5:53 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
553 PM CDT MON OCT 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HEAVY RAIN 5 SSW LAKE CHARLES 30.14N 93.23W
10/26/2009 M3.97 INCH CALCASIEU LA ASOS
RAINFALL SO FAR IN THE LAST 2 HOURS.
&&
BRAZZELLThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 3:55 AM CDT | Flash Flood Watch | LCH | Allen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more | 11 hr |
| Oct 26, 4:17 AM CDT | Small Craft Advisory | LCH | 11 hr | |
| Oct 26, 1:40 PM CDT | Areal Flood Advisory | LCH | Beauregard, Calcasieu | 3 hr |
| Oct 26, 2:49 PM CDT | Flood Watch | LCH | Allen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more | 13 hr |
| Oct 26, 3:06 PM CDT | Areal Flood Advisory | LCH | Calcasieu | 3 hr |
| Oct 26, 4:00 PM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| Oct 26, 5:17 PM CDT | Areal Flood Advisory | LCH | Calcasieu, Jefferson Davis | 3 hr |
| Oct 26, 5:19 PM CDT | Areal Flood Advisory | LCH | Calcasieu, Cameron | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.